New Jersey, 2003

Lightning Strike in New Jersey, August 16, 2003

August 16, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning struck a home on Capewood Road in Lower Township and caused a fire in its attic. The attic and roof were badly damaged as were personal belongings stored in the attic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a home on Capewood Road in Lower Township and caused a fire in its attic. The attic and roof were badly damaged as were personal belongings stored in the attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 2:18 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SAT AUG 16 2003

RADAR SHIFT A BIT BUSY ATTM WITH ONGOING ACTVTY. GIVEN WHATS ON THE
SCOPE NOW...AND WHAT ITS PRODUCING...GOING WITH CATEGORICAL POPS
INTO TNGT ALL AREAS...WITH MENTION OF FQT LTG...HVY RAIN...AND GSTY
WND. KEEPING CHC POPS SUN...A BIT HIER SE THAN NW...THEN NO MENTION
OF PCPN TIL NXT SAT.

AS RDG BLDS IN LTR IN THE WK...THINGS SHOULD WRM UP...AND WHILE
THERE COULD BE ISOLD AFTN CONVECTION...SPCLY HIER TRRN...DONT FEEL
CONFIDENT ENOUGH TO PUT IT IN THE FCST TIL CDFNT APCHS BY NXT WKND.

NOTHING UP ON THE MARINE.

ZONES SHOULD FLY BY 345 PM.

.PHI...NONE.

KRAUS
Hazardous weather outlook, Aug 16, 3:16 AM EST, 14 hours 59 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 12:46 PM EST, 5 hours 29 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
146 PM EDT SAT AUG 16 2003

...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT
LIGHTNING THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF AN APPROACHING
COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS THE REGION THROUGH THE AFTERNOON HOURS.

ANY STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS AND SOME HAIL. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO
OCCUR WITH SOME OF THE THUNDERSTORMS. WITH AN ABUNDANCE OF MOISTURE
IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF
WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES
WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN
DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD
WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK.
IF A THUNDERSTORM APPROACHES YOUR LOCATION...TAKE SHELTER
IMMEDIATELY AND WAIT FOR THE STORM TO SAFELY CLEAR THE AREA.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

GORSE
Local storm report, Aug 16, 1:20 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    PORT DEPOSIT              MD   WIND DAMAGE
08/16/03   CECIL                          TREES DOWN.

IOVINO
Local storm report, Aug 16, 3:46 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    PORT DEPOSIT              MD   WIND DAMAGE
08/16/03   CECIL                          TREES DOWN.

0230 PM    SOUTH                     NJ   WIND DAMAGE
08/16/03   OCEAN                          COAST GUARD STATION ROOF
                                          DAMAGED AT ISLAND BEACH
                                          STATE PARK.

0320 PM    SAYLORSBURG               PA   HEAVY RAIN
08/16/03   MONROE                         4.25 INCHES.

0330 PM    BRODHEADSVILLE            PA   FLASH FLOOD
08/16/03   MONROE                         CREEK OVERFLOWED ITS
                                          BANKS.

0345 PM                              MD   WIND DAMAGE
08/16/03   KENT                           TREE LIMBS AND WIRES
                                          DOWN.

0430 PM    KUNKLETOWN                PA   HEAVY RAIN
08/16/03   MONROE                         7.25 INCHES IN ABOUT ONE
                                          HOUR.
Local storm report, Aug 16, 5:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    PORT DEPOSIT              MD   WIND DAMAGE
08/16/03   CECIL                          TREES DOWN.

0230 PM    SOUTH                     NJ   WIND DAMAGE
08/16/03   OCEAN                          COAST GUARD STATION ROOF
                                          DAMAGED AT ISLAND BEACH
                                          STATE PARK.

0320 PM    SAYLORSBURG               PA   HEAVY RAIN
08/16/03   MONROE                         4.25 INCHES.

0330 PM    BRODHEADSVILLE            PA   FLASH FLOOD
08/16/03   MONROE                         CREEK OVERFLOWED ITS
                                          BANKS.

0345 PM                              MD   WIND DAMAGE
08/16/03   KENT                           TREE LIMBS AND WIRES
                                          DOWN.

0345 PM                              PA   WIND DAMAGE
08/16/03   CARBON                         TREES DOWN IN EASTERN
                                          PART OF COUNTY.

0409 PM    STILL POND                MD   WIND DAMAGE
08/16/03   KENT                           TREES AND WIRES DOWN.

0425 PM    WORTON                    MD   WIND DAMAGE
08/16/03   KENT                           TREES DOWN.

0430 PM    KUNKLETOWN                PA   HEAVY RAIN
08/16/03   MONROE                         7.25 INCHES IN ABOUT ONE
                                          HOUR.

0430 PM    WEST WYOMING              DE   WIND DAMAGE
08/16/03   KENT                           TREES DOWN.

0517 PM                              MD   WIND DAMAGE
08/16/03   TALBOT                         WIRES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cape May

When
August 16, 6:15 PM EST
Where
Cape May County, Erma
Reported by
NEWSPAPER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371713.